Gabapentin (Neurontin): risk of severe respiratory depression

Gabapentin has been associated with a rare risk of severe respiratory depression even without concomitant opioid medicines. Patients with compromised respiratory function, respiratory or neurological disease, renal impairment, concomitant use of central nervous system (CNS) depressants, and elderly people might be at higher risk of experiencing severe respiratory depression. Dose adjustments might be necessary in these patients.

Advice for healthcare professionals:

  • be aware of the risk of CNS depression, including severe respiratory depression, with gabapentin

  • consider whether dose adjustments might be necessary in patients at higher risk of respiratory depression, including elderly people, patients with compromised respiratory function, respiratory or neurological disease, or renal impairment, and patients taking other CNS depressants

  • report any suspected adverse reactions on a Yellow Card

Risk of respiratory depression

A European review of gabapentin was triggered by reports of patients developing respiratory depression without concomitant use of opioids. This reaction has already been recognised with concomitant use of gabapentin with opioids (see below).

Having considered the available evidence from worldwide spontaneous reports and in the literature, the review recommended that the product information for gabapentin should be amended to include warnings for severe respiratory depression (frequency rare; may affect up to 1 in 1,000 patients post-marketing).

Recommendations to minimise risk

Dose adjustments might be necessary in patients at increased risk of experiencing this severe adverse reaction, including those:

  • with compromised respiratory function or respiratory disease

  • with neurological disease

  • with renal impairment

  • using concomitant CNS depressants

  • elderly people

The patient leaflet that accompanies gabapentin is being updated to include warnings about breathing problems, which if severe may need emergency and intensive care. The leaflet advises patients to seek medical help if they experience any trouble breathing or are taking shallow breaths.

Reminder of risk with concomitant use of opioids

Be aware that when prescribing gabapentin in patients who require concomitant treatment with opioid medicines, patients should be carefully observed for signs of CNS depression, such as somnolence, sedation, and respiratory depression, and the dose of either gabapentin or the opioid should be reduced appropriately.

UK Yellow Card Reports

In the UK, there have been 50 Yellow Card reports of respiratory depression or dyspnoea associated with gabapentin between 19 February 1996 and 1 September 2017. Of these cases, 17 report opioids as co-suspect or concomitant medications.

Background

Gabapentin (brand leader Neurontin) is an anti-epileptic drug indicated for:

  • partial seizures with and without secondary generalisation

  • peripheral neuropathic pain such as painful diabetic neuropathy and post-herpetic neuralgia in adults

Reporting of suspected adverse reactions

Healthcare professionals are asked to report any suspected adverse reactions with gabapentin via the Yellow Card Scheme.

Further information

New product information wording for Gabapentin – Extracts from PRAC recommendations on signals. June 2017.

Article citation: Drug Safety Update volume 11, issue 3; October 2017: 2.

Published 26 October 2017